Rethinking Interaction - CHI 2018
This one-day workshop offers an interdisciplinary forum for researchers interested in challenging the fundamental assumptions that underlie today's graphical user interfaces. We will build upon existing design principles, such as instrumental interaction and co-adaptive systems, to rethink how to create productive human-computer partnerships.
We invite position papers for the CHI 2018 Workshop on Rethinking Interaction: From Instrumental Interaction to Human-Computer Partnerships.
Submission deadline: Friday, 9 February 2018
Notification: Thursday, 22 February 2018 (formerly Monday, 26 February 2018, adjusted because of CHI early registration deadline)
Workshop date: Sunday, 22 April 2018
Today’s interactive systems are fraught with limitations and incompatibilities: they lack interoperability and flexibility for end users. This one-day workshop offers an interdisciplinary forum for researchers interested in challenging the fundamental assumptions that underlie today’s graphical user interfaces. We will build upon existing design principles, such as instrumental interaction and co-adaptive systems, to rethink how to create productive human-computer partnerships. We will address three primary challenges:
- How can we create interactive digital environments that are flexible enough to support appropriation by end users?
- How can we combine human intelligence with artificial intelligence to optimally benefit human activities rather than simply replace them?
- How can we help users shift easily across different types of human-computer partnerships, from full user control to full automation?
See the full description for more details.
We welcome submission of 3-4 page position papers (excluding references) in the CHI Extended Abstracts Format that describe theoretical frameworks or real-world examples that exceed the limits of current interactive systems. Send submissions by email to firstname.lastname@example.org.
All papers will be reviewed by program committee members based on their relevance to the workshop and the likelihood of contributing to a lively discussion. At least one author of each accepted paper must attend the workshop and all participants must register for both the workshop and for at least one day of the conference. We will provide a limited number of grants for Ph.D. students to attend the workshop.
This workshop is partially supported by European Research Council (ERC) grants No 321135 “CREATIV: Creating Co- Adaptive Human-Computer Partnerships” and No 695464 “ONE: Unified Principles of Interaction”.
9:00 - 9:15 Welcome (15 minutes)
The workshop organizers introduce the workshop agenda and goals.
9:15 - 10:15 Keynotes (60 minutes)
Descriptions of theoretical principles.
10:15 - 10:30 Break (15 minutes)
10:30 - 12:30 Presentations (120 minutes)
Participants give short presentations about the interaction design principles that underlie their work.
12:30 - 13:30 Lunch Break (60 minutes)
13:30 - 15:00 Group Activities (90 minutes)
Participants work in groups to compare and contrast different design principles as well as identify gaps and areas requiring future research.
15:00 - 15:30 Break (30 minutes)
15:30 - 16:30 Groups Feedback (60 minutes)
Each group presents their work.
16:30 - 17:00 Wrap-Up (30 minutes)
The workshop will conclude with a group discussion about the outcomes of the day, summarizing the take- away opportunities for future research. Participants will also be encouraged to contribute to the white paper and Interactions magazine article.
Places & directions
CHI 2018, Montréal, Canada
The participants of the workshop were:
- Beaudouin-Lafon, Michel - Université Paris-Sud
- Bødker, Susanne - Aarhus University
- Bowyer, Alex - Open Lab, Newcastle University
- Buschek, Daniel - LMU Munich
- Carpendale, Sheelagh - University of Calgary
- Chuang, Lewis - Max Planck Institute
- Dalsgaard, Peter - Aarhus University
- Eiselmayer, Alexander - University of Zürich
- Girouard, Audrey - Carleton University
- Hahn, Jürgen - University of Regensburg
- Hollan, Jim - UC San Diego
- Klokmose, Clemens Nylandsted - Aarhus University
- Knudsen, Søren - University of Calgary
- Koch, Janin - Aalto University
- Larsen-Ledet, Ida - Aarhus University
- Li, Jiajun - Carnegie Mellon University
- Mackay, Wendy - Inria
- Malloch, Joseph - Dalhousie University
- Nebeling, Michael - University of Michigan
- Poor, G Michael - Baylor University
- Prange, Sarah - University of Applied Sciences, Munich
- Roque, Licinio - Instituto Pedro Nunes
- Schlesinger, Arielle - Georgia Tech
- Wimmer, Raphael - Universität Regensburg
Here are the papers that were accepted for the CHI 2017 workshop "Rethinking Interaction"
Download all the papers in one ZIP file: rethinking-interaction-chi18-papers (22MB)
Susanne Bødker (Aarhus University), Ida Larsen-Ledet (Aarhus University), Licinio Roque (University of Coimbra) & Vanessa Thomas (Aarhus University). Taming a Run-Away Object: How to Maintain and Extend Human Control in Human-Computer Interaction?.
Alex Bowyer (Newcastle University). Free Data Interfaces: Taking Human- Data Interaction to the Next Level.
Daniel Buschek (LMU Munich). Computational Instruments: Concept-level Tools for Collaboration with Intelligent Interactive Systems.
Lewis L. Chuang (Max Planck Institute Tübingen) & Albrecht Schmidt (LMU Munich). Understanding systems that are designed to support human cognition.
Peter Dalsgaard (Aarhus University). Rethinking Interaction in Creative Work.
Audrey Girouard (Carleton University), Robert J.K. Jacob (Tufts University), Orit Shaer (Wellesley College), Erin Solovey (Drexel University) & Michael Poor (Baylor University). Reflecting on the Impact of HCI Frameworks.
Jim Hollan (UC San Diego) & Arvind Satyanarayan (Google Brain). Designing Cognitively Convivial Physics for Dynamic Visual Information Substrates.
Clemens N. Klokmose & Roman Rädle (Aarhus University). Rethinking Interaction with Literate Computing.
Søren Knudsen & Sheelagh Carpendale (University of Calgary). The Visualization View as a Toolbox.
Janin Koch (Aalto University). Contextual Bandits for Design: A Human-Computer Collaboration Approach.
Toby Jia-Jun Li, Igor Labutov, Xiaohan Nancy Li, Tom M. Mitchell & Brad A. Myers (CMU). Supporting Co-adaptive Human-Agent Relationship through Programming by Demonstration using Existing GUIs.
Joseph Malloch (Dalhousie University). Toward Rich, Continuous Representation and Interaction.
Michael Nebeling (University of Michigan). XRBrowser: Rethinking the Web Browsing Experience for AR/VR.
Sarah Prange, Daniel Buschek & Florian Alt (LMU Munich). Everyday Life Feedforward.
Ari Schlesinger (Georgia Tech). Advancing Interaction by Synthesizing Theories on Users, Design, and AI.
Raphael Wimmer & Jürgen Hahn (University of Regensburg). A Concept for Sketchable Workspaces and Workflows.
Presentations given at the workshop
Welcome (Wendy Mackay, Michel Beaudouin-Lafon)
- Michel Beaudouin-Lafon, Université Paris-Sud, Unified Design Principles
[videos: StickyLines, Color Portraits, Graphical Substrates, Webstrates]
- Wendy Mackay, Inria, Human-Computer Partnerships
[videos: Octopocus, Fieldward, Expressive keyboards, CommandBoard]
- Susanne Bødker, Aarhus University
- Raphael Wimmer, Universität Regensburg, A Concept for Sketchable Workspaces and Workflows
- Daniel Buschek, LMU Munich, Computational Instruments: Concept-level Tools for Collaboration with Intelligent Interactive Systems
- Sarah Prange, University of Applied Sciences, Munich, Everyday Life Feedforward
- Arielle Schlesinger, Georgia Tech, Advancing Interaction by Synthesizing Theories on Users, Design, and AI
- Audrey Girouard, Carleton University, Reflecting on the Impact of HCI Frameworks
- Licinio Roque, Instituto Pedro Nunes, Taming a Run-Away Object: How to Maintain and Extend Human Control in Human-Computer Interaction?
- Toby Jiajun Li, Carnegie Mellon University, Supporting Co-adaptive Human-Agent Relationship through Programming by Demonstration using Existing GUIs
- Alex Bowyer, Open Lab, Newcastle University, Free Data Interfaces: Taking Human- Data Interaction to the Next Level
- Lewis Chuang, Max Planck Institute, Understanding systems that are designed to support human cognition
- Peter Dalsgaard, Aarhus University, Rethinking Interaction in Creative Work
- Janin Koch, Aalto University, Contextual Bandits for Design: A Human-Computer Collaboration Approach
- Joseph Malloch, Dalhousie University, Toward Rich, Continuous Representation and Interaction
- Michael Nebeling, University of Michigan, XRBrowser: Rethinking the Web Browsing Experience for AR/VR
- Søren Knudsen, University of Calgary, The Visualization View as a Toolbox
- Clemens Klokmose, Aarhus University, Rethinking Interaction with Literate Computing